|MAC & weight loss
Jun 18, 2002
4 years ago my dad was diagnosed with MAC and has since been in treatment. However, it now appears the antibiotics have harmed his body and he continues to lose weight. He eats and takes vitamins daily but no weight gain? Any direction for some help? Thank you, J.W. Virginia
Response from Ms. Fields-Gardner
First, I would suggest investigating why your dad continues to lose weight. While antibiotics can interact with the body and nutrition in many ways, it will be important to know specific reasons so that they can be treated.
Get your dad to a dietitian who has some expertise in HIV disease (there are a few options in Virginia and Washington DC to tap) to evaluate the reasons for and types of weight loss.
Second, you should know that it is unlikely that vitamins will add pounds. He will need to eat enough in the way of fluids, calories, and proteins before you can get too concerned about the vitamins and minerals (the latter won't work well without the former). Ask the dietitian to take a look at what your dad does now and recommend reasonable changes to improve his chances for weight gain.
Third, there are other reasons for weight loss and inability to gain weight appropriately including hypogonadism and other changes. There are treatments available that should be matched to your dad's needs.
So, find out the real and potential causes of the problem and work with your dad and your dad's dietitian and doctor to pick them off one by one! Best wishes!
New Fills Disapointment
testosterone and pregnancy
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.